A person may be underweight but not always unless they are restricting their food together with binging and purging. The reason for this is the chemical changes in the body. The body repairs itself by absorbing fluids and food and the body is sent into chaos as it is trying to repair the damage from previous binge/purge cycles.
Calluses on knuckles if they have induced vomiting (sometimes becoming infected).
Cross contamination between hand and mouth.
Poor hair and skin condition - skin very dry and hair falling out or breaking off.
Swollen Glands in the face and neck - giving a false sense of wellness (often known as hamster chops or moon face). This is because the glands get blocked as a result of vomiting.
Blood shot eyes due to the pressure of vomiting.
Ruptured Esophagus due to the pressure on the muscles from vomitting
Teeth erosion - as the tooth enamel is stripped away and this is caused by the stomach acid when vomitting
Teeth may become arched at the front due to enamel erosion. The rest of teeth are affected by enamel erosion, too, causing poor condition of gums as well as the teeth. The poor dental condition can result in recurring infections and abscesses.
Muscle weakness: the muscles that hold the bladder in the womb and the bowel, if weakened through poor nutrition and compensatory behaviours, they may prolapse (drop) and surgery will be necessary to repair the muscle
Feeling bloated - tiredness
Sleeplessness - if bingeing and purging through the night.
If cycles are frequent and excessive, the person may become medically at risk of low potassium levels (see 'Keeping Safe' on the left). This is caused by excessive vomiting or laxative abuse.
If an individual with bulimia is to experience chest pains; involuntary twitching; pins and needles; muscle cramps or loss of movement in the lower limbs it could be that potassium levels are low and medical support should sought as soon as possible. Remember that potassium is a chemical that regulates the heart. The normal potassium level is 3.5 to 5.2 and anything below 3 would normally be hospitalised. In the case of hospitalisation, a drip would be given containing a potassium supplement. Bloods are re-taken to ascertain improvement in potassium levels and this will continue until you are at a safe level. They would normally give Sando k - an effervescent potassium drink followed by Slow K (a slow release tablet.) potassium supplement. A GP would check your bloods weekly or in some cases twice weekly in extreme cases.
In severe cases death can happen as a result of heart failure
External links are editorially relevant to the content they are linking from and are intended to be suitable for the target audience. We do not link to external sites commercially. We are not responsible for the content of external sites.
The Resource Room, SEED, Wilberforce Health Centre, 6 – 10 Story Street, Hull, HU1 3SA Contact us via our contact form or email us at firstname.lastname@example.org Resource Room & Administration Line: (01482) 344084 Advice Line: (01482) 718130